Hail, Jackson
- When
- June 30, 3:52 PM CST to 4:00 PM CST
- Where
- Jackson County, 3 mi NNE of Makanda to 5 mi NE of Makanda
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 37.660, -89.179
Isolated severe thunderstorm cells formed explosively during the late afternoon hours. The storms rapidly intensified into destructive hailstorms, producing golf ball to baseball size hail for sustained periods of time.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Isolated severe thunderstorm cells formed explosively during the late afternoon hours. The storms rapidly intensified into destructive hailstorms, producing golf ball to baseball size hail for sustained periods of time. During the evening, damaging winds became the main hazard as a bowing line of storms moved east-southeast across the Mount Vernon area. The storms formed in an extremely unstable air mass south of an outflow boundary that was generated from earlier storms well to the north. Strong daytime heating and high dew points in the mid 70's yielded mixed-layer capes around 5000 j/kg. Wind shear was adequate for organized storm structures. Effective shear values averaged around 30 knots.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 30, 2:14 PM CST, 1 hour 38 minutes earlier.
Area Forecast Discussion
National Weather Service Paducah KY
314 PM CDT Fri Jun 30 2023
.SHORT TERM...(Tonight through Sunday night)
Issued at 313 PM CDT Fri Jun 30 2023
The heat finally arrived with a vengeance today. Heat indices as
of 19z were 110 to 120 at the asos and awos sites in the Excessive
Heat Warning area, with 102 to 114 in the advisory area.
The heat and humidity have combined to bring extreme instability
across our region. SPC mesoanalysis as of 19z showed mixed-layer
capes were around 5000 joules across the region. An outflow
boundary from a convective complex earlier today is moving south
to the Interstate 64 corridor. This boundary is marked by a broad
area of towering cumulus clouds, from kfam (Farmington, MO) east
across southern Illinois. A mesoscale discussion from the SPC has
detailed the severe weather potential. Although wind fields aloft
are relatively weak, the tremendous buoyancy and water-loading in
the storms will result in high potential for microbursts and
hail. Very high rainfall rates will accompany the storms, but they
should keep moving at 20 knots or so.
The storms may be slow to diminish tonight. Outflow boundaries
in this very moist and unstable air mass will tend to remain
active well into the evening. Some of the cam models suggest that
residual showers and convective cloudiness will last into Saturday
morning, possibly impacting thunderstorm timing on Saturday.
Whatever the case with early morning clouds and lingering
convection, there is a strong likelihood that heating will be
sufficient Saturday for another round of storms. Wind fields will
be stronger Saturday as a 500 mb shortwave slowly ejects east
across the Plains. A mainly westerly uni-directional shear profile
could support a linear mcs in the afternoon. The SPC enhanced risk
discussion details this scenario. Pops will be in the likely
category Saturday afternoon and evening, with mention of damaging
winds in the afternoon.
The timing of the storms may be slow enough that heat indices
reach 105 degrees in the midday hours. A Heat Advisory may be
needed if the storm timing remains mid to late afternoon.
Saturday night will gradually quiet down as instability decreases
from nocturnal cooling and stabilization behind the storms.
However, storms will likely refire again Sunday as the 500 mb
shortwave trough crosses the mid Mississippi Valley. The storms
will develop further east, potentially bringing some severe
potential to areas mainly east of the Mississippi River Sunday
afternoon. Instability is forecast to be somewhat lower as
previous thunderstorm complexes will have overturned the
atmosphere. Heat indices will be in the 90s ahead of the storms.
Sunday night will quiet down as the shortwave trough passes to our
east and slightly cooler and drier air arrives.
.LONG TERM...(Monday through Friday)
Issued at 313 PM CDT Fri Jun 30 2023
A general lull in our daily thunderstorm chances will occur
Monday in the wake of the 500 mb shortwave. A few isolated storms
are possible in the lingering heat and humidity.
A weak westerly flow aloft Tuesday through Wednesday may contain a
few 500 mb impulses that generate isolated to scattered
convection. The convection would be mainly diurnal. Highs will be
in the lower 90s with continued high humidity.
A potentially more active convective period could occur Thursday
or Friday. The ecmwf ensemble means still deepen a 500 mb trough
as it moves east into the Great Lakes region. The trailing end of
this trough would be more than sufficient to trigger convection
across our area, given the heat and humidity.
&&
.AVIATION...
Issued at 313 PM CDT Fri Jun 30 2023
A surface boundary across southern IL at 20z was already
generating considerable amounts of cumulus clouds. This will
likely be where the first thunderstorms initiate this afternoon.
Elsewhere, random development of thunderstorms could occur after
21z. The tafs contain vcts for now, and this would be changed to
a tempo or prevailing group if and when the threat increases. Any
storms will contain gusty winds and torrential rain, reducing vsby
sharply.
Storms may linger well into the evening, but at this time there is
not enough potential to continue them in the tafs past 01z. Skies
should again clear out once the storms end.
On Saturday, vfr conditions will begin the day. Thunderstorms are
likely later in the day, mainly after the taf period ends at 18z.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory until 8 PM CDT this evening for ILZ075>078-080>083-
086-087-090-091.
Excessive Heat Warning until 8 PM CDT this evening for ILZ084-
085-088-089-092>094.
MO...Excessive Heat Warning until 8 PM CDT this evening for MOZ076-
086-087-100-107>112-114.
IN...Heat Advisory until 8 PM CDT /9 PM EDT/ this evening for INZ081-
082-085>088.
KY...Heat Advisory until 8 PM CDT this evening for KYZ007-010>022.
Excessive Heat Warning until 8 PM CDT this evening for
KYZ001>006-008-009.
&&
SHORT TERM...MY
LONG TERM...MY
AVIATION...MYHazardous Weather Outlook National Weather Service Paducah KY 426 PM CDT Fri Jun 30 2023 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-012130- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 426 PM CDT Fri Jun 30 2023 /526 PM EDT Fri Jun 30 2023/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Tonight Scattered thunderstorms will continue through this evening. Isolated large hail and damaging winds are likely with the strongest storms. A Severe Thunderstorm Watch is in effect for much of the region this evening. The storms will also produce torrential rainfall capable of isolated flash flooding. Dangerously high heat indices will continue through sunset or until thunderstorms occur. An Excessive Heat Warning covers southeast Missouri, southwest Illinois, and far west Kentucky this evening. A Heat Advisory remains in effect this evening for southwest Indiana, southeast Illinois, and the Pennyrile region of west Kentucky. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorm chances will increase on Saturday. There is the potential for scattered to numerous damaging wind events during the afternoon and evening. Isolated large hail and isolated flash flooding is also possible. Heat indices on Saturday could exceed 100 degrees before storms arrive. Another round of thunderstorms is likely on Sunday, especially in the afternoon. Isolated severe storms with damaging winds are possible. There is a daily chance of thunderstorms Monday through Thursday. The activity is expected to be isolated Monday through Wednesday before becoming more numerous Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation has been requested in the Severe Thunderstorm Watch area this evening. Spotter activation may be requested Saturday and Sunday. MY
Special Weather Statement
National Weather Service Paducah KY
421 PM CDT Fri Jun 30 2023
ILZ084-085-088-089-092-MOZ087-302145-
Alexander IL-Jackson IL-Union IL-Johnson IL-Williamson IL-
Cape Girardeau MO-
421 PM CDT Fri Jun 30 2023
...Strong thunderstorms will impact portions of Union, northwestern
Johnson, southwestern Williamson, southeastern Jackson, northwestern
Alexander and central Cape Girardeau Counties through 445 PM CDT...
At 420 PM CDT, Doppler radar was tracking developing thunderstorms
along a line extending from Lake Of Egypt Area to near Millersville.
Movement was southeast at 25 mph. Conditions are favorable for
intensification and severe thunderstorms may develop in the area
before 500 pm.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Bollinger Mill State Historic Site and Millersville around 425 PM
CDT.
Anna, Jonesboro and Cobden around 440 PM CDT.
Other locations in the path of these storms include Trail Of Tears
State Park and Ware.
This includes the following highways...
Interstate 24 in Illinois between Mile Markers 1 and 15.
Interstate 57 in Illinois between Mile Markers 25 and 46.
Interstate 55 between Mile Markers 96 and 113.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southern Illinois...and southeastern Missouri.
&&
LAT...LON 3770 8901 3742 8884 3726 8980 3750 8981
TIME...MOT...LOC 2120Z 083DEG 58KT 3758 8891 3742 8973
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JGGThe Paducah radar (KPAH), 75 km away, was scanning. The volume nearest the first event began at 21:50 UTC.
12 hail, 2 thunderstorm wind. Local standard time, as filed.
Giant hail occurred in a swath of Williamson County along Illinois Route 13. The swath of large hail began near the Marion/Williamson County airport, just east and southeast of Crainville. Hail slightly larger than baseballs pounded the area in the immediate vicinity of the Marion/Williamson County Regional Airport. Hail damage was reported to planes at the airport, including broken windows. Numerous vehicles were damaged by hail from quarter size to golf-ball size. Hail damage occurred at the baseball stadium near Interstate 57 at Route 13. There was major damage to multiple vehicles at a car dealership on Route 13 between the Marion airport and the downtown Marion area. The large hail swath continued into the north side of the city of Marion, where hail the size of golf balls occurred.
Baseball size hail accompanied this storm that had a history of damaging giant hail in the Marion area. The damaging hail swath continued northeast.
The severe thunderstorm that produced a destructive swath of golf ball to baseball size hail in Marion continued northeast across northern Williamson County. Baseball size hail accompanied the storm as it tracked east-northeast across north central and northeast parts of the county. Vehicles were dented and windshields were cracked.
This storm is the same storm that produced golf ball size hail in Anna.
Quarter to golf ball size hail fell in southwest Johnson County.
Quarter-size hail fell in the southwest corner of Hamilton County.
Multiple trees and power lines were down in the Mt. Vernon area. A tree fell on a mobile home and damaged the home. A large maple tree was snapped. A wind gust to 70 mph was measured on a personal weather station two miles west-southwest of Mt. Vernon.
Power lines were down in Mcleansboro. A large tree was down on State Route 142 and County Road 200E near Dahlgren.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1099981, 1099993, 1099986, 1099991, 1099989, 1099988, 1099985, 1100017, 1100015, 1100020, 1100013, 1100028, 1100016, 1100023.